Alert archive / Texas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2007, 1:22 PM CDT for Jeff Davis County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2007, 1:22 PM CDT (18:22 UTC)
- Expired
- May 15, 2007, 2:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 229 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 1:30 PM CDT | HAIL 0.88 | 17 W Fort Davis, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 151823 SVRMAF TXC243-151915- /O.NEW.KMAF.SV.W.0249.070515T1822Z-070515T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 122 PM CDT TUE MAY 15 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 215 PM CDT * AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF FORT DAVIS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MCDONALD OBSERVATORY STATE HIGHWAY 166 WEST OF FORT DAVIS... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3065 10380 3044 10384 3051 10432 3071 10426 $$
1 follow-up statement
000 WWUS54 KMAF 151850 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE MAY 15 2007 TXC243-151915- /O.CON.KMAF.SV.W.0249.000000T0000Z-070515T1915Z/ JEFF DAVIS TX- 148 PM CDT TUE MAY 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTH CENTRAL JEFF DAVIS COUNTY... AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MCDONALD OBSERVATORY...OR ABOUT 13 MILES WEST OF FORT DAVIS. THE STORM WAS NEARLY STATIONARY. HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM RESULTING IN PONDING OF WATER ON THE ROADWAYS AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...STATE HIGHWAY 166 WEST OF FORT DAVIS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3065 10380 3044 10384 3051 10432 3071 10426 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:55 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, May 15, 3:55 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT TUE MAY 15 2007 .SHORT TERM... AT THE SURFACE...A COLD FRONT...AUGMENTED BY COLD POOLS FROM MCS ACTIVITY OVER KANSAS...STRETCHED FROM NEAR KRTN EAST ACROSS THE NORTHERN TEXAS PANHANDLE...THEN FROM THERE NORTHEAST TO NEAR KMCI. PRESSURE RISES AOA 1 MB/HR COVER A LARGE PART OF EASTERN COLORADO AND WESTERN KANSAS...AND THIS TREND SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS. LOOKS LIKE THIS FRONT IS ABOUT AN HOUR AHEAD OF WHAT THE WRF PORTRAYS...AND HAVE BROUGHT THIS BOUNDARY INTO NORTHERN ZONES BEFORE NOON...WITH TRANSLATION THROUGH THE CWFA BY 06Z WEDNESDAY. ALOFT...SHORTWAVE RIDGING OVER THE SOUTHWESTERN STATES WILL BREAK DOWN AS HEIGHT FALL OVER THE WEST COAST IN ADVANCE OF A DEEP CYCLONE OVER THE GULF OF ALASKA. MINOR SHORTWAVE TROUGHS PASSING THROUGH THE WEAKENING RIDGE MAY CONTINUE TO PROVIDE ENOUGH LIFT THIS MORNING TO MAINTAIN WEAK CONVECTION OVER SOUTHEASTERN NEW MEXICO SOUTHWEST ACROSS NORTHERN CHIHUAHUA. CONVECTIVE CHANCES INCREASE TONIGHT AS MOIST UPSLOPE FLOW BEHIND THE AFOREMENTIONED COLD FRONT. UPPER SUPPORT AS SHOWN THROUGH DIV Q PROGS WILL REMAIN WEAK AND MOST LIKELY DOMINATED BY CONVECTIVE EFFECTS...AND AS SUCH IT IS DIFFICULT TO PICK OUT AREAS WHERE QPF MIGHT BE MAXIMIZED. NOT SURPRISINGLY...THE GFS SUFFERS FROM CONVECTIVE FEEDBACK LATE TONIGHT OVER EAST CENTRAL NEW MEXICO... WHILE THE NAM DOES NOT APPEAR TO GENERATE ENOUGH QPF GIVEN THE FORCING AND MOISTURE AVAILABLE. HAVE STAYED FAIRLY CLOSE TO THE HPC QPF GUIDANCE FOR TONIGHT BUT DID AUGMENT QPF OVER SOUTHEASTERN NEW MEXICO SOMEWHAT. AS CONFIDENCE IN PLACEMENT OF MAX QPF IS LOW AT THIS TIME...WE HAVE OPTED TO DEFER ISSUANCE OF A FLASH FLOOD WATCH UNTIL LATER...IF AT ALL. WHILE ANTECEDENT CONDITIONS SUGGEST AN INCREASED POTENTIAL FOR SIGNIFICANT RUNOFF AND ASSOCIATED FLASH FLOODING OVER SOUTHEASTERN NEW MEXICO SOUTH AND EAST ACROSS THE PERMIAN BASIN OF WEST TEXAS...PRECIP AMOUNTS DO NOT APPEAR TO BE SUFFICIENTLY LARGE ENOUGH NOR IS THE SPATIAL COVERAGE OF QPF EXCEEDING 0.10 INCH LARGE ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. IF A BETTER QPF SIGNAL CAN BE GAINED IN LATER SHIFTS... THIS MAY ALL CHANGE...AND PROBABLY WILL...SO STAY TUNED. CHANCES FOR SEVERE CONVECTION DO NOT APPEAR TO BE THAT GREAT EITHER. BEST SHEAR AND BUOYANCY SEEM TO BE COLLOCATED OVER THE MARFA PLATEAU/ PRESIDIO VALLEY LATE THIS AFTERNOON AND EVENING AND A FEW STORMS DOWN THAT WAY MAY APPROACH SEVERE CRITERIA. WILL HOLD OFF ON HIGHLIGHTS FOR NOW BUT WILL MENTION IN THE FORTHCOMING HWO. LASTLY...WE SHOULD SEE A POST-FRONTAL GAP FLOW EVENT DEVELOP THIS AFTERNOON THROUGH GUADALUPE PASS AS THE COLD FRONT CLIMBS UP THE GUADALUPES...BUT WINDS THERE SHOULD REMAIN BELOW WARNING CRITERIA. THE NAM SEEMS TO HAVE A BETTER HANDLE ON LOW LEVEL MOISTURE AND MASS FIELDS THIS MORNING...AND WE HAVE USED ITS SOLUTION TEMPERED BY MOS AND LOCAL EFFECTS THROUGH 12Z WEDNESDAY. HIGHEST POPS WERE DRAWN OVER SOUTHEASTERN NEW MEXICO DOWN ALONG THE PECOS THIS AFTERNOON AND TONIGHT WHERE THE GREATEST QPF EXISTS. MODERATE (HEAVY) PRECIP INTENSITY IS INDICATED WHERE QPF EXCEEDS 0.10 INCH/6 HR (0.30 INCH/6 HR). .LONG TERM... SHORTWAVE RIDGING WILL EXIST ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS FOR THE NEXT FEW DAYS WITH UPPER LEVEL NORTHWESTERLY FLOW DOMINATING THE UPPER LEVEL PATTERN THROUGH THE WEEKEND. WITH THE COLD FRONT MOVING THROUGH THE AREA TODAY ACTING AS A FOCUSING MECHANISM AND PLENTY OF MOISTURE IN THE AREA...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE REST OF THE WEEK THROUGH THE WEEKEND. WEDNESDAY...SURFACE HIGH PRESSURE WILL PUSH THE FRONT FURTHER SOUTH THROUGH THE FORECAST AREA. THE COLD FRONT WILL DROP TEMPERATURES WELL BELOW NORMAL WITH HIGHS EXPECTED IN THE 60S WEDNESDAY AND THURSDAY. SEVERAL SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL FLOW PROVIDING STRONG MID-LEVEL LIFT. EASTERLY TO SOUTHEASTERLY LOW LEVEL WINDS WILL BRING RICH MOISTURE INTO SOUTHEASTERN NEW MEXICO AND WEST TEXAS. THESE LOW-LEVEL WINDS WILL CONTINUE THROUGH THE WEEKEND BRINGING A CONSTANT FETCH OF MOISTURE INTO THE AREA AVAILABLE FOR SHOWERS AND THUNDERSTORMS. MODEL SOUNDINGS SHOW PWAT VALUES OF AN INCH TO AN INCH AND A QUARTER WHICH WORKS OUT TO BE ABOUT 200 PERCENT OF NORMAL. THIS EVENT WILL BE MOSTLY A HEAVY RAIN EVENT DUE TO A LACK OF INSTABILITY ACROSS MUCH OF THE AREA. ISOLATED SEVERE STORMS COULD DEVELOP ACROSS CERTAIN AREAS WHICH WILL BE HIGHLIGHTED IN THE HWO. HOWEVER...THE BEST INSTABILITY WILL OCCUR ON SUNDAY...WHEN SBCAPE VALUES CLIMB ABOVE 1000 J/KG AND WIDESPREAD NEGATIVE LI/S EXIST. && .HYDROLOGY... THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO STARTING TODAY THROUGH THIS WEEKEND. HIGH PWAT VALUES INDICATED ON MODEL SOUNDINGS AND EASTERLY TO SOUTHEASTERLY LOW LEVEL FLOW ARGUE FOR PERIODS OF HEAVY RAIN AND EXTENDED PERIODS OF LIGHT TO MODERATE RAINFALL. MUCH OF THE AREA HAS WELL ABOVE NORMAL PRECIPITATION TOTALS FROM RAINS RECEIVED THE LAST TWO WEEKS. BECAUSE OF THIS...THE GROUND IS SATURATED AND FLASH FLOODING WILL BE LIKELY WITH ANY HEAVY RAINFALL THAT OCCURS. MODELS CONTINUE TO DISAGREE ON WHERE THE HEAVIEST AMOUNTS OF RAIN WILL FALL BUT AGREE THAT WIDESPREAD RAINFALL WILL OCCUR SEVERAL DAYS THIS WEEK. AT THIS TIME A FLASH FLOOD WATCH WILL NOT BE ISSUED BASED ON THE UNCERTAINTY OF THE LOCATION AND AMOUNTS OF THE HEAVIEST RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 81 58 66 53 / 20 50 50 30 CARLSBAD NM 80 56 68 55 / 30 60 50 40 DRYDEN TX 89 65 80 62 / 20 50 40 40 FORT STOCKTON TX 87 60 74 57 / 30 60 40 40 GUADALUPE PASS TX 80 52 65 49 / 20 50 50 40 HOBBS NM 75 55 67 52 / 30 60 50 40 MARFA TX 82 55 75 53 / 30 50 40 50 MIDLAND INTL AIRPORT TX 81 57 66 53 / 20 50 50 40 ODESSA TX 83 56 67 55 / 20 50 50 40 WINK TX 85 59 74 58 / 30 60 50 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/74
Hazardous weather outlook, May 15, 3:55 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT TUE MAY 15 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 355 AM CDT TUE MAY 15 2007 /255 AM MDT TUE MAY 15 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FROM THE LOWER TRANS PECOS NORTHEAST UP TO SOUTHEASTERN NEW MEXICO. BRIEF HEAVY RAINFALL...GUSTY WINDS TO 50 MPH...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS A STRONG COLD FRONT CONTINUES TO MOVE SOUTH THROUGH WEST TEXAS AND SOUTHEASTERN NEW MEXICO...THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND AREAS OF FLOODING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS WEDNESDAY...WITH MARGINALLY SEVERE HAIL AND LOCALIZED DAMAGING WINDS THE MAIN THREATS WITH THOSE STORMS. LOCALIZED HIGH WINDS ARE POSSIBLE ACROSS GAP LOCATIONS OF THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS...EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS ARE ADVISED TO MONITOR THE LATEST WEATHER INFORMATION AND PREPARE FOR POTENTIAL IMPACTS DUE TO THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING BEGINNING TODAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 15, 1:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 109 PM CDT TUE MAY 15 2007 TXZ074-151915- DAVIS/APACHE MOUNTAINS AREA- 109 PM CDT TUE MAY 15 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF FORT DAVIS IN OPEN COUNTRY AT 109 PM CDT...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:57 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| May 15, 3:05 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
| May 15, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
| May 15, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 15, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.